MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® BIO-A® TISSUE REINFORCEMENT; MESH, SURGICAL, ABSORBABLE, ABDOMINAL HERNIA

W. L. GORE & ASSOCIATES, INC. GORE® BIO-A® TISSUE REINFORCEMENT; MESH, SURGICAL, ABSORBABLE, ABDOMINAL HERNIA
Model Number FS1030
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/20/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2011 whereby a gore® bio-a® tissue reinforcement was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred.It was reported the patient alleges the following injuries: pain, small bowel obstruction, small bowel resection with primary stapled anastomosis, ischemic bowel, pulmonary embolism, exploratory laparotomy.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2011: (b)(6) hospital and health services.(b)(6), md.Indications: ¿the patient is a very pleasant gentleman who underwent recent hernia repair.He coughed and developed a recurrence of evisceration presents for urgent surgical intervention.¿ implant procedure: repair of recurrent incisional hernia with evisceration with 10 x 30 cm piece of bio-a onlay mesh.Excision of old mesh.Implant: gore® bio-a® tissue reinforcement [fs1030/8005198, 10cm x 30 cm].Implant date: (b)(6) 2011 (hospitalization dates unknown).(b)(6) 2011: (b)(6) hospital and health services.(b)(6), md.Operative report.Assistant: (b)(6), arnp.Preoperative and postoperative diagnosis: recurrent incisional hernia with evisceration.Anesthesia: general.Estimated blood loss: minimal.Complications: none.Drains: blake drains to bulb suction.Wound class: dirty.Brief description of procedure: ¿the patient was brought to the operating room and transferred to the operative table in standard supine position.The region of the abdomen was sterilely prepped and draped and the patient was in fact noted to have small bowel evisceration with his previous mesh repair pulled completely from the left side of his previous hernia.The old mesh was excised.Contents of the hernia sac were reduced.Fascial flaps were elevated to facilitate a bio-a onlay.Flaps were elevated along the long axis of the recurrent hernia for distance of approximately a 7 to 8 cm.The hernia was repaired with minimal amount of tension and component release was not deemed necessary at the time of primary approximation of the fascial edges which was accomplished with interrupted #1 vicryl in a simple interrupted fashion.The bio-a onlay was cut to the appropriate size.About 5 cm with 10 x 30 cm piece of mesh was trimmed to fit and the mesh was tacked in place circumferentially in a quilting type fashion with 2-0 prolene over the primary repair.Hemostasis was verified.Two blake drains were placed and secured skin with 2-0 silk.The incision was then closed in layers of interrupted vicryl, staples, and abdominal binder was placed.The patient tolerated the procedure well.¿ (b)(6) 2011: implant record: ¿gore® bio-a® tissue reinforcement.Qty: 1.Model #: fs1030.Lot #: 8005198.Catalog #: fs1030.Size: 10x30 cm.Site: abdomen.Device type: hernia mesh and/or plug.Expiration date: 5/31/13.¿ relevant medical information: no information.Explant preoperative complaints: no information.Explant procedure: no information.Explant date: no information.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® bio-a® tissue reinforcement.Instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2010: (b)(6).(b)(6) , md.Operative report.Assistant: (b)(6) , arnp.Preoperative and postoperative diagnosis: recurrent incisional hernia.Procedure: recurrent incisional herniorrhaphy.Implant: ventralex.Anesthesia: general.Findings: ¿the patient preoperatively was noted to have a reducible mass which extended from well above to well below the umbilicus.The patient had undergone two previous repairs in this area and was found to have considerable suture material in the area of the previous fascial repairs.¿ procedure: ¿a scar superior to the umbilicus was excised and this incision was carried down to the hernia sac which was dissected free of surrounding tissue to the fascial level.The sac was then excised at the fascial level.Adhesions were taken down between the small bowel, greater omentum, and anterior peritoneum the full circumference of the hernial defect.The fascia was then dissected free of the overlying adipose tissue for a distance of approximately 1.0 to 1.5 cm the full circumference of the hernial defect.A 3.2-inch (or 8-cm) ventralex hernia patch was then placed deep to the peritoneum and the straps were sutured to the fascia with interrupted 2-0 pds sutures.The straps were then divided and several additional sutures of 2-0 pds were used to further anchor the patch to the fascia bilaterally.The wound was then irrigated with saline which was aspirated.The subcutaneous tissues were approximated with interrupted 3-0 pds and the skin was approximated with interrupted vertical mattress sutures of 5-0 black nylon.A sterile dressing was applied to the wound.¿ implant log: davol inc.Ventralex hernia patch, large.On (b)(6) 2010: (b)(6).(b)(6) , md.Operative report.Assistant: (b)(6).Preoperative and postoperative diagnosis: recurrent incisional hernia.Procedure: recurrent incisional herniorrhaphy.Implant: proceed.Anesthesia: general.Findings: ¿the patient was found to have a large, only partially reducible mass superior to the umbilicus where the patient had undergone at least two previous incisional herniorrhaphies.Procedure: a midline scar running from a point superior to the umbilicus to the umbilicus was excised and this incision carried down to the previously placed ventralex hernia patch, which was dissected free of the surrounding tissue and sent to pathology.Some adhesiolysis was carried out to free the anterior peritoneum from primarily greater omentum.With this accomplished a 10 x 15 cm proceed graft was placed deep to the peritoneum and using 0 pds sutures, the graft approximated to the surrounding fascia approximately 1.5-2 cm from the fascial edge, the full circumference of the hernial defect.The wound was then irrigated with saline and a half-inch penrose drain brought out the inferior aspect of the wound and sutured in place with 3-0 nylon sutures.The subcutaneous tissues were then approximated over the drain with interrupted sutures of 3-0 pds.The skin was approximated with skin staples.A sterile dressing was applied to the wound.¿ implant log: ethicon.Proceed 4x6.On (b)(6) 2010: (b)(6).(b)(6) , md.Pathology.Final pathologic diagnosis.Synthetic graft material.Adjacent soft tissue with fibrosis, chronic inflammation, focal acute inflammation, hemosiderin-laden macrophages, and focal foreign body-type giant cell reaction.Gross description: ¿received is a single specimen container labeled with the patient's name and ¿prosthetic graft material.¿ the specimen consists of an 11 x 9.5 x 1.5 cm fragment of yellow to pink tan fibromembranous tissue with a 7.6 cm in diameter round fragment of synthetic mesh material.Sectioning reveals thick fibrosis in the adherent soft tissue.No sections of the synthetic material are submitted.¿ on (b)(6) 2011: (b)(6).(b)(6) , md.Operative report.Assistant: (b)(6).Preoperative and postoperative diagnosis: recurrent incisional hernia.Procedure: laparoscopic incisional hernia repair with excision of excess tissue and hernia sac.Implant: physiomesh.Procedure: ¿the patient was prepped and draped in a sterile fashion after being induced under general anesthesia.A 5-mm optiview port was used to gain access to the abdomen.After this was performed, two additional 5-mm ports were placed.An extensive adhesiolysis was performed.After this was complete, the large hernia defect (15 cm x 10 cm) was exposed.I then chose a 15 x 19 cm piece of mesh.Eight transfascial sutures were placed in the mesh.The ethicon physiomesh was rolled up, placed in the abdomen, and the transfascial sutures were passed.Due to the fact there was a large defect and in and closing the defect there was an extreme cosmetic defect in how the tissue came together, i elected to perform an elliptical excision of the excess skin, subcutaneous tissue, and hernia sac.This was approximately 6 cm x 10 cm.After this was performed, i placed 0 prolene interrupted sutures in the fascia, giving an additional layer of repair.I then closed the subcutaneous tissue and skin with 3-0 monocryl suture and 4-0 monocryl subcuticular suture.The wound was infiltrated with 0.25% marcaine and 1% xylocaine with epinephrine and sterilely dressed.¿ implant log.Ethicon.Physiomesh 15x20cm oval.Relevant medical information: on (b)(6) 2015: (b)(6) center.(b)(6) , md.Operative report.Assistant: (b)(6).Preoperative diagnosis: small bowel obstruction in an incarcerated ventral hernia x2.Postoperative diagnosis: small bowel obstruction with ischemic segment of small bowel.Procedure: exploratory laparotomy.Extensive lysis of obstructive adhesions.Resection of small bowel with primary stapled anastomosis.Procedure: ¿this patient who had had eight previous hernia surgeries with mesh in the past and became ill yesterday, went to the emergency room and had a ct scan which showed two large recurrent ventral hernias with small bowel incarcerated into the ventral hernias.He was taken to the operating room and placed in supine position.After being sterilely prepped and draped and after adequate levels of general endotracheal anesthesia, intravenous antibiotics, ng tube, foley and time out procedure a midline incision was made through his previous midline incisions, taken down through the skin and subcutaneous tissues.The tissues were very edematous and swollen.Peritoneal cavity could not be recognized originally.Extensive lysis of adhesions on both sides of the fascia were undertaken and the fascia was opened through the rectus sheath so that the peritoneal cavity could be identified.Next, extensive lysis of obstructed adhesions was undertaken to free up all the small bowel down to the ileocecal valve.There was approximately a 10 cm segment of ischemic bowel.Gia 75 staples were used to resect this segment proximally and distally, side-to-side anastomosis after placing 3-0 interrupted silks in the both proximal and distal ends was performed, it was completed with a ta 60.There was no gross leakage.There was no tension and widely patent anastomosis.Next, the peritoneal cavity was copiously irrigated.Hemostasis checkpoint achieved.A stab incision was made in the right lower quadrant of the fascia and under direct vision a drain was placed in the peritoneal cavity and affixed to the skin with 2-0 silk sutures.Following this, the hernia sac was respected with electrocautery and metzenbaum scissors, clean fashion was identified and using #1 loop pds the fascia was run from the distal end to the proximal end.Copious amounts of irrigation again used on subcutaneous tissues and staples used to reapproximate the skin.The patient tolerated the procedure well and sent to the intensive care unit.¿ on (b)(6) 2015: (b)(6) hospital.(b)(6) , md.Pathology.Final pathologic diagnosis.Small bowel, segmental resection: benign segment of small bowel with extensive ischemic changes, necrosis and acute serositis.Margins are viable.Gross description: the specimen is received in a container of formalin labeled ¿ischemic bowel¿ and consists of a segment of intestine that measures 35 cm in length and 7.5 cm in maximum diameter.The serosa of the intestine is hemorrhagic with areas of adhesions.Both proximal and distal margins are stapled closed.There is a segment of intestine that is dark brown, possibly necrotic.The staple lines are removed.The lumen is opened to reveal normal mucosal folds.The mucosa shows multiple areas of dark brown discoloration consistent with ischemic mucosa and the wall of the intestine is very thin in some areas with a maximal thickness of 0.1 cm.No mass lesions are identified.¿ on (b)(6) 2015: (b)(6) medical center.(b)(6) , md.Progress notes.Admitted for abdominal pain and had exploratory lap.Had increasing hypoxemia post op.Ct shows pulmonary embolism.History of hypertension, prostate cancer, type 2 diabetes mellitus.Exam: gastrointestinal: soft, normal bowel sounds, no organomegaly, mild tenderness.Impression/plan: respiratory failure; chronic obstructive pulmonary disease.On (b)(6) 2015: (b)(6) medical center.(b)(6) , md.Discharge summary.Admit date: (b)(6) 2015.Weight 229.24 lbs.Exam: gastrointestinal: soft, drainage tube to remain.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Through gore's investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as false claim and no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® bio-a® tissue reinforcement instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use states, "the gore® bio-a® tissue reinforcement is a tailorable, bioabsorbable material comprised of synthetic bioabsorbable poly (glycolide: trimethylene carbonate) copolymer (pga:tmc).Degraded via a combination of hydrolytic and enzymatic pathways, the pga:tmc copolymer has been found to be both biocompatible and non-immunogenic.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.¿ therefore, this gore device would not be expected to contribute to pain, bowel obstruction and additional surgery, beyond this timeframe.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without bio-a.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, migration, contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® BIO-A® TISSUE REINFORCEMENT
Common Device Name
MESH, SURGICAL, ABSORBABLE, ABDOMINAL HERNIA
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10446091
Report Number3003910212-2020-01056
Device Sequence Number2726871
Product Code OWT
UDI-Device Identifier00733132605439
UDI-Public00733132605439
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K033671
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2013
Device Model NumberFS1030
Device Catalogue NumberFS1030
Device Lot Number8005198
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/31/2020
Supplement Date Received by Manufacturer07/31/2020
09/28/2020
09/28/2020
11/16/2022
Initial Report FDA Received Date08/24/2020
Supplement Report FDA Received Date08/28/2020
12/09/2020
03/10/2021
11/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/03/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR
Patient SexMale
Patient Weight91 KG